Kansas, 2015

Hail in Kansas, April 18, 2015

April 18, 2015 · NWS GID · 3 events in 3 counties and zones

Scattered to numerous, semi-discrete and multicell thunderstorms blossomed across this six-county North Central Kansas area on this Saturday afternoon, with a few storms briefly becoming severe and producing quarter size hail. Even though radar data suggested there were likely additional pockets of severe-criteria hail, the only limited ground-truth reports emanated from Zurich, from near Cedar…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Scattered to numerous, semi-discrete and multicell thunderstorms blossomed across this six-county North Central Kansas area on this Saturday afternoon, with a few storms briefly becoming severe and producing quarter size hail. Even though radar data suggested there were likely additional pockets of severe-criteria hail, the only limited ground-truth reports emanated from Zurich, from near Cedar and from rural northwestern Phillips County. Although the mesoscale environment was potentially supportive of a somewhat greater severe weather threat, the fairly rapid development of plentiful convection and resultant storm-scale outflow interference likely mitigated this. Despite the widespread activity, rainfall amounts across the vast majority of the local area averaged well-under 1.

The first storms of the afternoon affected the local area between 3-4 p.m. CDT, as already-developed activity pushed into Mitchell County from the south and an isolated severe storm formed over southern Smith County. Over the course of the next few hours, several additional strong to marginally severe storms either popped up within, or pushed into the six-county area from the south, before convection steadily weakened and diminished in coverage between 6-7 p.m. CDT. In the mid-upper levels, the primary player was an expansive closed low churning slowly eastward through eastern Colorado, with several smaller-scale disturbances shifting northward into the Central Plains along its eastern flank. At the surface, there were no distinct synoptic features within North Central Kansas, only fairly weak, broad low pressure and prevailing light southerly to easterly breezes. Despite afternoon temperatures only rising into the low-70s F, the combination of surface dewpoints in the mid-50s and notably cold air aloft (evidenced by 500 millibar temps around -18 C) yielded mixed-layer CAPE values around 1000 J/kg in the presence of 0-6 kilometer deep layer wind shear of 30-40 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 18, 2:26 PM CST, 34 minutes earlier.

Area forecast discussion, Apr 18, 2:26 PM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
326 PM CDT SAT APR 18 2015

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 325 PM CDT SAT APR 18 2015

SATELLITE IMAGERY SHOWING THE FEATURE OF INTEREST THROUGH THE
SHORT TERM...AN UPPER LEVEL LOW PRESSURE SYSTEM...CURRENTLY
SPINNING OVER ERN PORTIONS OF COLORADO. A LOBE OF SHORTWAVE ENERGY
ROTATING AROUND THE MAIN LOW IS STARTING TO SPARK OFF
THUNDERSTORMS THROUGH THE PLAINS...WITH COVERAGE EXPECTED TO
INCREASE IN THE COMING HOURS. THE SFC PATTERN ACROSS THE CWA
REMAINS WEAK...WITH LIGHT AND AT TIMES VARIABLE WINDS CURRENTLY IN
PLACE FOR SOME LOCATIONS. WITH MUCAPE VALUES IN EXCESS OF 1000
J/KG AND SUFFICIENT DEEP LAYER SHEAR...THE POTENTIAL FOR SEVERE
WEATHER REMAINS IN PLACE...ESP ACROSS ROUGHLY THE SWRN HALF OF THE
CWA...WHERE A SVR THUNDERSTORM WATCH IS CURRENTLY IN PLACE THROUGH
02Z.

WHILE THE SVR POTENTIAL IS EXPECTED TO WANE WITH TIME
OVERNIGHT...HIGHER POPS REMAIN IN PLACE...AS LIFT ASSOCIATED WITH
THAT MAIN UPPER LEVEL CONTINUES AS IT FINALLY STARTS TO PUSH
EAST OUT OF THE ROCKIES.

AS WE GET TOWARD SUNRISE SUNDAY AND BEYOND...AT 12Z MODELS ARE IN
GOOD AGREEMENT SHOWING THE MAIN UPPER LEVEL LOW HAVING SHIFTED
INTO THE WRN KS REGION...WITH THE TROUGH AXIS EXTENDING NORTH
THROUGH WRN NEB AND THE DAKOTAS. THIS SYSTEM WILL FINALLY START
PUSHING ITS WAY EAST ACROSS THE PLAINS DURING THE DAYTIME
HOURS...WITH THE MAIN PRECIPITATION CHANCES AFFECTING THE SERN
HALF OF THE CWA...DRIVEN BY THE DEFORMATION ZONE ON THE BACKSIDE
OF THE UPPER LOW. MAIN CHANGE TO THE FORECAST WAS TO TREND POPS
UP. ACCOMPANYING THE SYSTEM IS A STRONG SFC COLD FRONT...WHICH
MODELS SHOW PUSHING THROUGH THE CWA BY MIDDAY...USHERING IN GUSTY
NORTHWEST WINDS FOR THE REMAINDER OF THE DAY. HIGHS ARE FORECAST
TO TOP OUT IN THE 50S/60S.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 325 PM CDT SAT APR 18 2015

HIGH TEMPERATURES SHOULD BE NEAR NORMAL TO A FEW DEGREES BELOW
NORMAL. WILL HAVE TO WATCH OUT FOR SOME FROST ACROSS OUR NORTHERN
AND WESTERN ZONES SUNDAY NIGHT...MONDAY NIGHT...AND TUESDAY
NIGHT. MOST AREAS WILL BE DRY THROUGH THURSDAY. SOME MODELS GIVE
US A GOOD RAIN EVENT BY FRIDAY...BUT OTHERS ARE NEARLY DRY SO A
LOT OF UNCERTAINTY WITH REGARD TO PRECIPITATION CHANCES BY
THURSDAY NIGHT THROUGH FRIDAY NIGHT.

SUNDAY NIGHT...THE 12Z ECMWF...GFS...GEM...AND NAM ALL INDICATE
THAT THE UPPER STORM SYSTEM WILL FINALLY HAVE TRACKED EAST OF
OUR FORECAST AREA BY SUNDAY EVENING AND THUS WILL FINALLY BE ABLE
TO CALL FOR A DRY NIGHT. CLOUDS WILL CLEAR OUT FROM NORTHWEST TO
SOUTHEAST ALLOWING FOR GOOD RADIATIONAL COOLING WITH THE WIND
BECOMING LIGHTER AS THE NIGHT GOES ON. THEREFORE...NORTHWESTERN
ZONES MAY SEE SOME FROST.

MONDAY TROUGH THURSDAY...OUR FORECAST AREA WILL BE BETWEEN STORM
SYSTEMS AND THEREFORE EXPECT PRIMARILY CLEAR TO MOSTLY CLEAR SKIES
WITH MILD HIGHS RANGING FROM THE UPPER 50S TO 60S AND COOL
NIGHTS. MONDAY NIGHT AND TUESDAY NIGHT WILL BE THE COOLEST WITH
LOWS IN THE UPPER 20S IN THE ORD AREA TO PRIMARILY 30S SOUTH OF
HIGHWAY 92.

FRIDAY AND SATURDAY...THE 12Z ECMWF TAKES A PIECE OF A STORM
SYSTEM CURRENTLY OVER ALASKA...DIVES IT SOUTH INTO THE DESERT
SOUTHWEST BY MID WEEK AND THEN EJECTS IT INTO THE PLAINS BY
FRIDAY. THE 12Z GFS DOES SOMETHING SIMILAR TO THE ECMWF BUT IS
WEAKER WITH THE SYSTEM. CONFIDENCE IN THIS STORM TRACK IS VERY
LOW. THE GFS WOULD GIVE OUR FORECAST AREA VERY LITTLE IF ANY
PRECIPITATION WHILE THE ECMWF WOULD RESULT IN A RAINY PERIOD
THURSDAY NIGHT THROUGH FRIDAY NIGHT. AT THIS POINT WILL KEEP RAIN
CHANCES AT 50/50 OR LOWER AND THEY MAY BE TOO HIGH IF THE TRACK
VARIES MUCH AT ALL. SATURDAY IS CURRENTLY DRY ON MOST FORECAST
MODELS. BOTH DAYS CURRENTLY APPEAR TO BE HEADING TOWARDS HIGHS IN
THE UPPER 50S TO LOWER 60S.

&&

.AVIATION...(FOR THE 18Z KGRI/KEAR TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1227 PM CDT SAT APR 18 2015

CONFIDENCE IN THE FORECAST FOR THIS TAF PERIOD IS ON THE LOW SIDE.
EXPECTING DRY CONDITIONS THROUGH MOST OF...IF NOT ALL OF THE
AFTERNOON HOURS...BEFORE ANOTHER PIECE OF UPPER LEVEL ENERGY
SWINGING INTO THE REGION BRINGS ADDITIONAL THUNDERSTORM CHANCES.
DID TREND BACK ONSET OF PRECIP MENTION A COUPLE HOURS...BUT WILL
SEE HOW THINGS EVOLVE THIS AFTERNOON AND ADJUST IF NECESSARY. KEPT
MENTION AS VC THROUGH THE ENTIRE PERIOD...AS PRECIP MAY BE
SCATTERED IN NATURE. CEILINGS ARE ANOTHER AREA OF LOWER
CONFIDENCE...AS OBS IN THE AREA ARE EITHER MVFR OR VFR...SO HAVE A
TEMPO MENTION OF MVFR AT BOTH TERMINAL AREAS THIS AFTERNOON.
GUIDANCE VARIES ON CONDITIONS THIS EVENING/OVERNIGHT...AND FOR NOW
HAVE VFR GOING...AND WILL SEE WHAT DEVELOPS. TOMORROW
MORNING...THE MAIN UPPER LEVEL SYSTEM FINALLY STARTS MOVING
THROUGH...PUSHING A COLD FRONT ACROSS THE AREA AND USHERING IN
GUSTY NWRLY WINDS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...ADP
LONG TERM...WESELY
AVIATION...ADP
Hazardous weather outlook, Apr 18, 1:54 PM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
254 PM CDT SAT APR 18 2015

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
191200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
254 PM CDT SAT APR 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE CHANCE FOR THUNDERSTORMS REMAINS IN THE FORECAST ACROSS THE
ENTIRE OUTLOOK AREA THE REST OF THIS AFTERNOON INTO TONIGHT. THERE
IS THE POTENTIAL FOR SOME THUNDERSTORMS TO BE ON THE STRONG TO
SEVERE SIDE THROUGH THE EVENING HOURS...ESPECIALLY FOR AREAS
ALONG AND SOUTH OF INTERSTATE 80 AND ALONG AND WEST OF HIGHWAY
281...AND INCLUDING NORTH CENTRAL KANSAS. HAIL NEAR THE SIZE OF
PING PONG BALLS AND DAMAGING WINDS NEAR 60 MPH ARE THE PRIMARY
HAZARDS...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Apr 18, 2:42 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
342 PM CDT SAT APR 18 2015

KSZ019-182115-
MITCHELL KS-
342 PM CDT SAT APR 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MITCHELL COUNTY UNTIL
415 PM CDT...

AT 341 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
VICTOR...OR 14 MILES NORTHWEST OF LINCOLN...MOVING NORTHEAST AT 20
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VICTOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
NORTH CENTRAL KANSAS.

LAT...LON 3938 9834 3938 9801 3922 9805 3922 9839
TIME...MOT...LOC 2041Z 205DEG 19KT 3924 9827

SALTZMAN
Special weather statement, Apr 18, 2:47 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
347 PM CDT SAT APR 18 2015

KSZ006-182115-
SMITH KS-
347 PM CDT SAT APR 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SMITH COUNTY UNTIL 415
PM CDT...

AT 347 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GAYLORD...OR 26 MILES EAST OF PHILLIPSBURG...MOVING NORTH AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GAYLORD...ATHOL...HARLAN AND CEDAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
NORTH CENTRAL KANSAS.

LAT...LON 3957 9899 3978 9896 3976 9863 3957 9874
TIME...MOT...LOC 2047Z 195DEG 17KT 3962 9886

SALTZMAN

The radar

The Grand Island radar (KUEX), 82 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Smith

When
April 18, 3:00 PM CST
Where
Smith County, 2.33 mi NNE of Cedar
Measured
1 in hail
Reported by
Public
Coordinates
39.680, -98.910

Hail, Rooks

When
April 18, 4:12 PM CST
Where
Rooks County, Zurich
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.230, -99.430

Hail, Phillips

When
April 18, 5:05 PM CST
Where
Phillips County, 9 mi NW of Phillipsburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.842, -99.440

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570236, 570237, 570238.